Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 53, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 28, 2023, 8:11 PM CDT for Juneau County, Monroe County, Wisconsin. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2023, 8:11 PM CDT (01:11 UTC)
- Expired
- Jul 28, 2023, 9:15 PM CDT
- In force
- 64 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Juneau County, WI, Monroe County, WI
The radar
The La Crosse radar (KARX), 90 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 8:39 PM CDT | TSTM WND DMG | Mauston, WI | Trees down and reports of power outages. |
| Jul 28, 8:46 PM CDT | TSTM WND GST 72 | 1 E Wonewoc, WI | |
| Jul 28, 8:55 PM CDT | TSTM WND DMG | 2 Nnw Plainville, WI | Report from mPING: 3-inch tree limbs broken. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 4:04 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.2
The text
As transmitted.
807
WUUS53 KARX 290111
SVRARX
WIC057-081-290215-
/O.NEW.KARX.SV.W.0053.230729T0111Z-230729T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
811 PM CDT Fri Jul 28 2023
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southern Juneau County in central Wisconsin...
Southeastern Monroe County in west central Wisconsin...
* Until 915 PM CDT.
* At 811 PM CDT, a severe thunderstorm was located 7 miles south of
Tomah, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Elroy around 825 PM CDT.
New Lisbon around 830 PM CDT.
Mauston around 835 PM CDT.
Other locations impacted by this severe thunderstorm include Dells
Timberland Campground, Johnson Hill, Lyndon Station, Stand Rock
Campground, Glendale, Hoffman Corners and Lemonweir.
This includes the following highways...
Interstate 90/94 between mile markers 63 and 86.
Interstate 90 in Wisconsin between mile markers 39 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4364 8979 4364 9031 4373 9031 4373 9036
4380 9063 4397 9055 4383 8992 4377 8985
4370 8982 4368 8981 4367 8979
TIME...MOT...LOC 0111Z 287DEG 39KT 4388 9047
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAM2 follow-up statements
633
WWUS53 KARX 290147
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
847 PM CDT Fri Jul 28 2023
WIC081-290157-
/O.CAN.KARX.SV.W.0053.000000T0000Z-230729T0215Z/
Monroe WI-
847 PM CDT Fri Jul 28 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.
LAT...LON 4364 8979 4364 9031 4373 9031 4374 9025
4376 9018 4389 9020 4383 8992 4377 8985
4370 8982 4368 8981 4367 8979
TIME...MOT...LOC 0147Z 289DEG 52KT 4370 8980
$$
WIC057-290215-
/O.CON.KARX.SV.W.0053.000000T0000Z-230729T0215Z/
Juneau WI-
847 PM CDT Fri Jul 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHERN JUNEAU COUNTY...
At 847 PM CDT, a severe thunderstorm was located near Wisconsin
Dells, moving east at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southern Juneau County, including the following locations...
Arrowhead Resort Campground, Dells Timberland Campground, Lindina,
Union Center, Lyndon Station, Stand Rock Campground and Eagle Park
Campground.
This includes Interstate 90/94 between mile markers 63 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4364 8979 4364 9031 4373 9031 4374 9025
4376 9018 4389 9020 4383 8992 4377 8985
4370 8982 4368 8981 4367 8979
TIME...MOT...LOC 0147Z 289DEG 52KT 4370 8980
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAM962
WWUS53 KARX 290208
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
908 PM CDT Fri Jul 28 2023
WIC057-290217-
/O.EXP.KARX.SV.W.0053.000000T0000Z-230729T0215Z/
Juneau WI-
908 PM CDT Fri Jul 28 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JUNEAU COUNTY WILL
EXPIRE AT 915 PM CDT...
The storm which prompted the warning is moving out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.
LAT...LON 4364 8979 4364 9031 4373 9031 4374 9025
4376 9018 4389 9020 4383 8992 4377 8985
4370 8982 4368 8981 4367 8979
TIME...MOT...LOC 0207Z 287DEG 39KT 4364 8954
$$
JAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:54 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 28, 5:54 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
554 PM CDT Fri Jul 28 2023
.DISCUSSION...(Tonight through Friday)
Issued at 140 PM CDT Fri Jul 28 2023
Key Messages:
- Scattered strong/severe storms tonight with large hail and
damaging wind threat...generally along/south of I-94. Higher end
threats focused across northeast IA/southwest WI.
- Seasonable, dry for the weekend...continuing into the new week
with some rain chances near mid week.
* STORMS THIS AFT/EVENING: some severe with wind, hail threat
Somewhat chaotic atmosphere to deal with with a front and variety of
other boundaries leftover from last night/this morning's convection
laying across/near the local forecast area. Bits of upper level
shortwave energy currently over the northern plains on track to
shift east across the region this evening, interacting with the
boundaries and any ongoing convection.
Latest RAP suggests main sfc boundary will layout from northern IA
into southern WI by 21z, with a weak low developing over northeast
IA. 3500+ J/kg of SBCAPE pool into the boundary while 40-50 kts of 0-
6km develops along/near the front. The deep layer shear does hold
farther north, dropping off as you move southward into the higher
instability. Broad low level moisture transport into/across the
front, but more a northeast fetch focuses into northern
ILL/southeast WI.
CAMS generally favoring sparking storms as convective temps are
neared/reached, with the sfc boundaries acting as focuses ~ 5 to 7 pm
time frame. With the moderate/strong instability, fairly explosive
convection is likely, the kind that could go from zero to severe in
a 1/2 hour. Depending on where development originates, large hail
and wind would be the threats, gradually morphing into line
segments/clusters of damaging winds. If development originates on
top of the local area, the hail threat is heighten. If storms kick
off farther west, the wind threat would become the primary threat. A
lot of uncertainties still.
Outside of the sfc boundaries, one shortwave of note is currently
pushing east across the dakotas, moving into MN. Persistent area of
showers and a few thunderstorms with this feature, which is progged
to move east/southeast over northern WI. This will push over the
northern extent of the instability gradient with RAP MUCAPES of 1-
1.5K J/kg. Storms should get more punchy with 40+ kts of 1-7 km
shear aiding storm development. Some strong/severe storm risk with
these too, although the higher risk/likely severe will lie a bit
more south (with the sfc boundary).
* COOLER, DRIER WEEKEND...stay seasonable for the new work week,
trending dry.
The upper level flow becomes more northwesterly for the upper
mississippi river valley on Sat as the upper level ridge re-
establishes westward and a trough carves out over the new england
states. Cooler (comparatively) and less humid air flows in from
Canada with highs about 10 to 15 degrees cooler than the past few
days.
Long range guidance hints that the upper level ridging could bulge a
bit eastward from its setup up over the rockies, which could push
temps a few degrees upward for the start of the work week - but
still cooler than the current warm up. Seasonable temps are then
favored for the rest of the new week.
As for pcpn chances, the only consensus in the GEFS/EPS ensembles
is to bring a shortwave trough across the region Wed/Wed night. Shot
for showers and storms would accompany the system. Otherwise, no
clear signals for rain chances into next weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 544 PM CDT Fri Jul 28 2023
Thunderstorms ongoing to the north and west of RST and LSE are
expected to continue to develop and shift towards the terminals
over the next few hours. Confidence is low on how these
thunderstorms develop, so have left tempos for TSRA for now and
will amend as needed. Thunderstorms clear the terminals by 05Z
with VFR conditions expected at RST through the rest of the
period. At LSE, with higher moisture and calm conditions, models
are suggesting the possibility for a lower stratus deck
developing. There is a 50% chance for 2kft ceilings or lower by
8-10Z, with a 30 to 40% chance for IFR ceilings during that same
time.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ053>055-061.
MN...NONE.
IA...Heat Advisory until 7 PM CDT this evening for IAZ008>011-018-019-
029-030.
&&
DISCUSSION...Rieck
AVIATION...JAWHazardous weather outlook, Jul 28, 3:54 AM CDT, 16 hours 17 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 354 AM CDT Fri Jul 28 2023 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-291300- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- 354 AM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Heat indices in the middle to upper 90s are possible at times this afternoon, mainly south of I-94. Thunderstorms are likely to develop this afternoon and evening. A few storms may be strong to severe with damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-WIZ053>055-061-291300- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Vernon-Crawford-Richland-Grant- 354 AM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Heat indices of 100 to 105 are likely this afternoon and evening with a Heat Advisory in effect for northeast Iowa and southwest Wisconsin from Noon to 7pm. Thunderstorms are likely this afternoon and evening with numerous strong to severe storms possible. Damaging winds will be the primary threat with large hail and heavy rain also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Naylor nofwd
In the hours before
Local storm report, Jul 28, 7:30 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
730 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Hail 1 W Medford 45.14N 90.37W
07/28/2023 M2.50 inch Taylor WI Broadcast Media
&&Local storm report, Jul 28, 7:31 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
731 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Hail 4 NE New Amsterdam 44.03N 91.27W
07/28/2023 E1.75 inch La Crosse WI NWS Employee
&&Local storm report, Jul 28, 7:53 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
753 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM Tstm Wnd Gst 1 NNW Onalaska 43.90N 91.23W
07/28/2023 M65 MPH La Crosse WI Trained Spotter
&&Local storm report, Jul 28, 7:56 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
756 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Hail 2 NE West Salem 43.91N 91.05W
07/28/2023 E2.75 inch La Crosse WI Law Enforcement
Law enforcement reports baseball size hail
on Neshonoc Rd.
&&
JAWLocal storm report, Jul 28, 8:01 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
801 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Hail Bangor 43.89N 90.99W
07/28/2023 M1.50 inch La Crosse WI Law Enforcement
&&Local storm report, Jul 28, 8:05 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
805 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM Tstm Wnd Gst 2 NNW Onalaska 43.91N 91.23W
07/28/2023 M50 MPH La Crosse WI Public
4 inch diameter branches down.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:14 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 46 min |
| Jul 28, 7:17 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 28 min |
| Jul 28, 7:21 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 54 min |
| Jul 28, 7:41 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Vernon | 49 min |
| Jul 28, 7:52 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Juneau, Monroe | 53 min |
| Jul 28, 8:18 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 72 min |
| Jul 28, 8:32 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 43 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.